Indiana, 2011Flooding in Indiana, May 1 to 30, 2011
May 1 to 30, 2011 · NWS PAH · 10 events in 6 counties and zones
Heavy rainfall in March set the stage for major flooding when near-record rains fell in April and May. 77 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall in March set the stage for major flooding when near-record rains fell in April and May. At Evansville, April was the second wettest April on record with 11.77 inches. For the season, Evansville had the second wettest meteorological spring (March through May) with 25.01 inches. The result of all this rain was rapid and dramatic rises on rivers. Record flood crests occurred on some rivers, inundating numerous homes and businesses. There were major impacts to transportation both on land and water. There were numerous closed roads across the region, leading to often lengthy detours. Because of the high water, there were numerous day and nighttime restrictions to barge traffic. Hundreds of thousands of acres of farmland were flooded. Crops were late getting planted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 3:03 PM EST, 8 hours 57 minutes earlier.
Area forecast discussion, Apr 30, 3:03 PM EST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011
.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.
UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.
TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.
PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.
QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.
.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.
&&
.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DB/JAPHazardous weather outlook, Apr 30, 6:28 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.
SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.
WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
JP
In the hours before
Local storm report, Apr 30, 8:40 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL SHARPE 36.97N 88.46W
04/30/2011 E1.00 INCH MARSHALL KY PUBLIC
&&
CWLocal storm report, Apr 30, 11:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL DEXTER 36.79N 89.96W
04/30/2011 E1.00 INCH STODDARD MO PUBLIC
&&
CWLocal storm report, Apr 30, 11:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO S BARLOW 37.05N 89.05W
04/23/2011 BALLARD KY NWS STORM SURVEY
EF1 TORNADO...PEAK WIND 99 MPH. AVERAGE PATH WIDTH 65
YARDS...PATH LENGTH WAS 1.6 MILES. LARGE TREE ON ONE HOME
AND TWO MOBILE HOMES. MINOR ROOF DAMAGE ON TWO HOMES AND
CARPORT. SEVERAL LARGE TREES UPROOTED AND SNAPPED EAST OF
HIGHWAY 60. PART OF ONE METAL WALL DAMAGED AT MAINTENANCE
BUILDING. ROOF DAMAGE TO ONE BARN.
&&
K. SMITHFlood, Pike
- When
- May 1, 12:00 AM EST to May 16, 10:00 PM EST
- Where
- Pike County, Petersburg to 1.26 mi NE of Petersburg
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Major flooding continued on the White River from April. At the Petersburg river gage, the river crested at 26.88 feet on May 3. This was the fifth highest crest on record, and less than a foot below the January, 2005 flood. The Dodge City area flooded extensively. Levees were monitored, but no major problems were reported. Numerous roads flooded. Flood waters approached State Road 56 near Bowman. Livestock were moved. Several bottomland roads were flooded, some by several feet of water. Flooded roads east of State Route 57 included County Roads 750N, 600N, and 1000E. Pike County roads flooded west of State Route 57 included County Roads 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.
Flood, Pike
- When
- May 1, 12:00 AM EST to May 30, 4:00 AM EST
- Where
- Pike County, 0.94 mi WSW of Ayrshire to 1.14 mi NNE of Augusta
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.374, -87.246
Record flooding occurred on the Patoka River. There was extensive sandbagging in Winslow.
Flood, Gibson
- When
- May 1, 12:00 AM CST to May 26, 10:00 PM CST
- Where
- Gibson County, 3.21 mi WSW of Crawleyville to 3.13 mi N of East Mt Carmel
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.263, -87.885
Record flooding occurred on the Wabash River. At the Mount Carmel, Illinois river gage, the river crested at 34.02 feet on May 3. The old record that was set in the January, 2005 flood was broken by less than an inch. Extensive flooding of farmland occurred near the Wabash River, especially near the confluence with the flooded White River. A number of lowland residents were evacuated. Many roadways were closed.
Flood, Posey
- When
- May 1, 12:00 AM CST to May 26, 11:00 PM CST
- Where
- Posey County, New Harmony to 1.93 mi SSE of Griffin
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.130, -87.930
Major flooding continued on the Wabash River from April. At the New Harmony river gage, the river crested at 23.67 feet on May 4. This level was the fourth highest crest on record, exceeding the 2005 flood by about six inches. This was the highest level since 1943. The National Guard assisted with sandbagging efforts along the Wabash River in the New Harmony area. Miles of farmland were flooded near the confluence of the Wabash and Ohio Rivers, both of which were well above flood stage. A number of lowland residents were evacuated. Many roads were closed. Some communities were accessible by boat only.
Flood, Gibson
- When
- May 1, 12:00 AM CST to May 30, 4:00 AM CST
- Where
- Gibson County, 1.19 mi SSE of East Mt Carmel to 1.79 mi ESE of Patoka
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.386, -87.718
Record flooding occurred on the Patoka River. At the river gage near Patoka, the river crested at 24.89 feet on May 4. This crest broke the old record set in 1996 by about six inches. State and county roads were closed.
Flood, Gibson
- When
- May 1, 12:00 AM CST to May 18, 6:00 PM CST
- Where
- Gibson County, Hazleton to 1.57 mi NNE of Hazleton
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
Major flooding continued on the White River from April. At the Hazleton river gage, the river crested at 29.80 feet on May 4. This was tied for the fourth highest crest on record, and less than two feet below the January, 2005 flood. Boils occurred in the Hazleton levee. Since the levee was upgraded after the January, 2005 flood, it was able to withstand a crest of 31.5 feet. Local levees were at critical levels. Flood fighting and/or evacuations were in progress. Oil fields and residential areas on the river side of the levees flooded extensively. Many evacuations or relocations were necessary. Water was more than 3 feet deep in the west end of Hazleton. People in residential cabins on the riverward side of the levee relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton. Extensive river flooding occurred in northern Gibson County. Numerous county roads were flooded.
Flood, Vanderburgh
- When
- May 1, 12:00 AM CST to May 11, 5:00 PM CST
- Where
- Vanderburgh County, 3.93 mi S of Smythe to 5.35 mi WNW of Cypress
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 37.943, -87.477
Minor flooding continued on the Ohio River from April. At the Evansville river gage, the river crested at 46.78 feet on May 5. This was the 8th highest crest on record, and less than a foot below the 1997 flood. Ohio River floodwaters backed up into Pigeon Creek in the Evansville area. Widespread flooding of fields and some farm buildings occurred along Pigeon Creek, especially near Interstate 164. About 40 to 50 homes near Pigeon Creek were sandbagged or evacuated. At least 35 to 40 roads were underwater and closed. A truss bridge spanning Pigeon Creek at the mouth of the Ohio River was partially underwater. Another bridge over Pigeon Creek on the northeast side of Evansville was under about eight inches of water.
Flood, Posey
- When
- May 1, 12:00 AM CST to May 21, 3:00 PM CST
- Where
- Posey County, Mt Vernon to 1.3 mi S of Hovey
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
Moderate flooding continued on the Ohio River from April. At the Mount Vernon river gage, the river crested at 51.80 feet on May 5. This was the 3rd highest crest on record, and almost two feet above the 1997 flood. Miles of farmland were submerged by the Ohio River, especially near the confluence of the flooded Wabash River.
Flood, Warrick
- When
- May 1, 12:00 AM CST to May 16, 9:00 AM CST
- Where
- Warrick County, Newburgh to 0.63 mi ESE of Newburgh
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.950, -87.420
Moderate flooding continued on the Ohio River from April. At the Newburgh river gage, the river continued to fall after cresting at 49.08 feet in late April. Part of Indiana Route 66 about one mile downriver from the dam was flooded. Highway 662 was flooded near the old lock and dam. Some low-lying agricultural land was flooded, forcing farmers to delay planting.
Flood, Spencer
- When
- May 1, 12:00 AM CST to May 15, 8:00 AM CST
- Where
- Spencer County, Rockport to 2.33 mi SE of Rockport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -87.050
Moderate flooding continued on the Ohio River from April. The river slowly fell after cresting in late April. Some agricultural land was flooded, forcing farmers to delay planting.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307406, 308217, 307392, 307396, 307398, 307404, 307407, 307408, 307410, 307413.